MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT2H08
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage, Subarachnoid (1893); Rupture (2208)
Date of Event 10/12/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The coil was implanted.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coil) to treat an aneurysm that had formed off an aneurysm clipping done on the patient years prior.During the procedure, the physician placed another manufacturer's intracranial support catheter, balloon catheter, and microcatheter, then advanced a smart coil through the other manufacturer's microcatheter.While attempting to position the smart coil in the aneurysm, the physician felt that the microcatheter and smart coil ¿jumped¿ as the second loop of the smart coil was out of the microcatheter.Consequently, the aneurysm was perforated by the microcatheter and smart coil.The physician used the smart coil to fill the ruptured aneurysm.The procedure was completed using the same microcatheter and two additional smart coils.An external ventricular drain was placed at the end of the procedure.It should be noted that the physician used a rotating hemostasis valve (rhv) and maintained continuous flush in the procedure.A follow up computed tomography (ct) preformed on (b)(6) 2016 demonstrated subarachnoid hemorrhage (sah) and a small volume intrapenchymal hemorrhage secondary to aneurysmal rupture.The patient was managed with supportive treatment and medications.The subarachnoid hemorrhage (sah) was reported to have a definite relationship to the aneurysm, angiographic procedure and smart coil.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report:3005168196-2016-01585.1.Section g.Box 3.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6091393
Report Number3005168196-2016-01585
Device Sequence Number18923424
Product Code HCG
UDI-Device Identifier00814548015576
UDI-Public00814548015576
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/12/2016
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/09/2021
Device Catalogue Number400SMTXSFT2H08
Device Lot NumberF67443
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 10/12/2016
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date11/09/2016
Supplement Report FDA Received Date06/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age53 YR
Date Report Sent to FDA01/01/2005